Dermatologic Reactions to Immune Checkpoint Inhibitors

Skin Toxicities and Immunotherapy

Vincent Sibaud

Disclosures

Am J Clin Dermatol. 2018;19(3):345-361. 

In This Article

Conclusion

The therapeutic use of immune checkpoint inhibitors is rapidly increasing. Of note, cutaneous toxicities represent one of the most frequent irAEs. Dermatologic safety profiles for anti-PD-1/PD-L1 and anti-CTLA-4 monoclonal antibodies appear to be very similar (class effect), yet a higher incidence is observed with the latter or when used in combination. About one-third of treated patients are faced with dermatologic adverse events, which are mostly of immunologic origin. Nonspecific macular papular rash and pruritus represent the most common manifestations, but more characteristic skin adverse events can also occur, e.g., lichenoid dermatitis, psoriasis, Grover's disease, vitiligo, sarcoidosis or autoimmune bullous disorders. In the same way, mucosal, hair and nail changes are likely to be underestimated by physicians.

Although dermatologic irAEs induced by PD-1/PD-L1 or CTLA-4 blockade therapy usually remain self-limiting and readily manageable, it is crucial to perform an exhaustive dermatologic evaluation for any severe, persistent or atypical lesions. Early recognition and appropriate management are crucial for restricting dose-limiting toxicities.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....